Wyoming, 2008

Winter Storm in Wyoming, December 24 to 26, 2008

December 24 to 26, 2008 · NWS RIW · 9 events in 9 counties and zones

A powerful Pacific storm system brought snowfall of 18 to 36 inches to the mountains of western Wyoming. The snow was particularly heavy on Christmas morning.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A powerful Pacific storm system brought snowfall of 18 to 36 inches to the mountains of western Wyoming. The snow was particularly heavy on Christmas morning. The highest totals of around three feet occurred in the Teton Range and in the mountains just above Pinedale. Snowfall of 12 to 20 inches was common from the Star Valley north across Jackson Hole. A southerly component to the wind helped to funnel enhanced snowfall across Sublette County on Christmas evening. The lower elevations around Pinedale and Cora received about one foot of snow in this favorable flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 24, 3:51 PM MST, 9 minutes earlier.

Area forecast discussion, Dec 24, 3:51 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
351 PM MST WED DEC 24 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY
STRONG STORM SYSTEM DIGGING SOUTH SOUTHEAST ALONG THE BC COAST THIS
AFTERNOON...AND IS PROGGED TO TAKE AN EAST TURN OVERNIGHT.  THIS
WILL BRING A SIGNIFICANT WINTER STORM TO WESTERN WYOMING CHRISTMAS
EVE...DAY AND NIGHT.  IT WILL ALSO BRING HIGH WINDS TO SOUTHEAST
FREMONT COUNTY AND NATRONA COUNTY...AND POSSIBLY EASTERN SWEETWATER
COUNTY ON THURSDAY.  ISENTROPIC LIFT IS BRINGING VERY LIGHT SNOW TO THE
WESTERN MOUNTAINS THIS AFTERNOON.  THIS WILL INTENSIFY THIS EVENING
AS WINDS AND MOISTURE INCREASE WITH FLOW BACKING TO THE SOUTHWEST.
RRQ JET DYNAMICS INCREASE OVER WESTERN WYOMING TONIGHT AS WELL WHICH
WILL LIKELY RESULT IN SNOWFALL RATES OF AN INCH OR TWO PER HOUR OVER
THE WEST.  THESE DYNAMICS CONTINUE THROUGH MUCH OF CHRISTMAS DAY
WITH SOME LFQ DYNAMICS BUILDING IN THE AFTERNOON.  WILL ALSO GET
SOME INSTABILITY AS WELL SO THERE SHOULD BE A CONVECTIVE ELEMENT.
HEAVIEST SNOWFALL WILL LIKELY FALL OVER SALTS AND WYOMING RANGE
UNDER SOUTHWEST FLOW WITH 1 TO 2 FEET WITH LOCALLY HIGHER AMOUNTS TO
3 FEET.  THE TETONS...GROS VENTRES...WEST WIND RIVERS AND SOUTHERN
YELLOWSTONE SHOULD GET 1 TO 2 FEET AS WELL.  THE SOUTHERN ABSAROKAS
ARE LOOKING TO GET 10 TO 15 INCHES.  EAST SLOPES OF THE WINDS WILL
SEE SIGNIFICANTLY LESS...BUT STRONG WINDS WILL CREATE NEAR BLIZZARD
CONDITIONS OVER SOUTH PASS.  SOUTH TO SOUTHWEST WINDS WILL INCREASE
AS WELL WITH SUMMITS AND PASSES OF THESE RANGES SEEING STRONG WINDS
WITH GUSTS TO 65 MPH POSSIBLE.  THIS WILL LEAD TO SIGNIFICANT
BLOWING AND DRIFTING SNOW.  HAVE UPGRADED THE WINTER STORM WATCH TO
A WARNING FOR ALL ZONES.  HIGH WINDS ARE EXPECTED WITH NAM12 SHOWING
SOUTHWEST FLOW OF 50KT+ AT H7 OVER THE GREENS AND NATRONA COUNTY
THROUGH THE DAY TOMORROW.  EASTERN SWEETWATER COUNTY GETS THESE
WINDS TOMORROW.  WILL ALSO HAVE A DECENT GRADIENT IN THESE AREAS AS
WELL.  HAVE ISSUED A HIGH WARNING TO COVER THIS THROUGH 00Z FRIDAY.
ALSO HAVE A HIGH WIND WATCH FOR EASTERN SWEETWATER COUNTY 12Z THU TO
00Z FRI.  LOOKED INTO THE POSSIBILITY OF THE LANDER
FOOTHILLS...THOUGH FROUDE NUMBER TOO LOW...AROUND 27 AND THERE IS A
LACK OF STABLE LAYER NEAR THE MOUNTAIN TOP.  THE WIND RIVER BASIN
COULD ALSO SEE SOME WINDS BUT DONT SEE IT REACHING HIGH WIND
CRITERIA.

COLD FRONT MOVES THROUGH JUST AHEAD OF THE TROUGH AXIS THURSDAY
NIGHT WITH SNOW SPREADING EAST OF THE DIVIDE.  MODELS DIFFER HERE
WITH NAM12 BRINGING IN A FAVORABLE NORTH TO NORTHEAST UPSLOPE
FLOW...WHILE GFS KEEPS IT MORE NORTHWEST.  HAVE INCREASED POPS TO
LIKELY OVER JOHNSON AND NATRONA COUNTY...BUT LEFT THEM AS CHANCE
OVER THE BIG HORN BASIN AND WIND RIVER BASIN WITH THE HOPE MODELS
WILL COME TO AN AGREEMENT.

DOUBTFUL THE SNOW WILL TOTALLY STOP IN THE WESTERN MOUNTAINS FRIDAY
WITH TROUGH AXIS STILL MOVING THROUGH.  ISENTROPIC LIFT INCREASES
BEHIND THE TROUGH AXIS AS FLAT RIDGE BUILDS IN.  THE ISENTROPIC LIFT
AND MOISTURE INCREASE FRIDAY NIGHT AND SATURDAY.  COULD SEE A FEW
INCHES OUT OF THIS BUT NOT LIKELY TO BE IN NEED OF ANY HIGHLIGHTS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
GFS AND ECMWF BOTH AGREE THAT A STRONG W TO NW FLOW WILL DOMINATE
THE MEDIUM RANGE PERIOD. THE RESULT WILL BE PERIODS OF SNOW WEST OF
THE DIVIDE AND WINDY EAST OF THE DIVIDE. RIDGE FLATTENS SATURDAY
BEHIND OUR BIG CHRISTMAS STORM ALLOWING THE FIRST GOOD SHOT OF SNOW
OUT WEST ESPECIALLY BY SATURDAY NIGHT AND CONTINUING THROUGH SUNDAY.
AFTER THAT...THE SNOW SPIGOT WILL BE HARD TO TURN OFF OUT WEST WITH
SNOW OFF AND ON...MORE ON...THROUGH THE REMAINDER OF THE PERIOD.
GENERAL LIGHT SNOW WILL PREVAIL WITH PERIODS OF MODERATE OR GREATER
SNOW WITH EVERY PASSING DISTURBANCE WHICH WILL BE HARD TO TIME THIS
FAR OUT. AREAS EAST OF THE DIVIDE SHOULD SEE PLENTY OF WIND...
ESPECIALLY THE WIND CORRIDOR AND CODY FOOTHILLS BUT EVEN THE WIND
RIVER BASIN WILL LIKELY MIX OUT IN FAVORABLE WNW TO NW MID LEVEL
FLOW. TEMPERATURES WILL THUS BE TRICKY DEPENDING ON HOW MUCH WIND
OCCURS VS THE BASIN INVERSIONS THAT WILL TRY TO STAY IN PLACE. HAVE
PUT THE LEAST AMOUNT OF WIND IN THE BIG HORN BASIN ALONG WITH THE
COOLEST TEMPS. IF THE HIGHS ERROR...IT WILL LIKELY STILL BE ON THE
COOL SIDE...ESPECIALLY IF MORE AREAS SEE THE WIND OFF AND ON. H7
TEMPS VARY QUITE A BIT AT TIMES BETWEEN THE GFS AND THE EURO BUT ARE
GENERALLY IN THE -4 TO -8C RANGE EAST OF THE DIVIDE WITH THE
EXCEPTION OF A SHORTWAVE THAT THE MODELS HAVE PASSING BY TO THE
NORTH EITHER TUESDAY...GFS...OR WEDNESDAY...ECMWF...WHEN H7 TEMPS
DROP TO BELOW -10C ACROSS THE NORTH HALF. WESTERN VALLEY TEMPS WILL
ALSO BE TRICKY AS MEX GUIDANCE IS GENERALLY IN THE SINGLE DIGITS
EVERY NIGHT EVEN WITH SNOW FALLING. HAVE SIDED WITH WARMER TEMPS
THAN GUIDANCE WITH PLENTY OF CLOUD COVER AND OFF AND ON
SNOW...SIMILAR TO WHAT HAPPENED RECENTLY WITH RELATIVELY MILD
OVERNIGHT LOWS IN JAC.

&&

.AVIATION...
CIGS AND VISIBILITIES WILL GRADUALLY LOWER WEST OF THE CONTINENTAL
DIVIDE WITH THE ONSLAUGHT OF A POWERFUL PACIFIC WEATHER SYSTEM FROM
THE WEST. VFR CONDITIONS WILL GIVE WAY TO MVFR CONDITIONS BY THIS
EVENING...THEN TO IFR AND LIFR CONDITIONS BY 06Z TONIGHT AS A RESULT
OF LOW CEILINGS AND MODERATE TO HEAVY SNOWFALL. KJAC...KPNA AND KBPI WILL
ALL BE AFFECTED BY THESE WEATHER CONDITIONS. IFR CONDITIONS CAN BE
EXPECTED AT KRKS BY 17Z THURSDAY.

EAST OF THE DIVIDE...STRONG SOUTHWEST WINDS CAN BE EXPECTED AHEAD OF
THE ASSOCIATED TROUGH AXIS FROM EASTERN SWEETWATER COUNTY TO CASPER
TODAY THROUGH THURSDAY WHERE WINDS WILL BLOW FROM 35 TO 45 MPH WITH
GUSTS TO 60 MPH.

&&

.FIRE WEATHER...
A STRONG STORM SYSTEM WILL BRING HEAVY SNOW TO THE WEST TONIGHT
THROUGH FRIDAY MORNING. NUMEROUS WINTER STORM WARNINGS ARE IN
EFFECT TONIGHT THROUGH FRIDAY MORNING. IT WILL ALSO BRING VERY WINDY
CONDITIONS SOUTH AND CENTRAL...WHERE A FEW HIGH WARNINGS AND
WATCHES ARE IN EFFECT. A COLD FRONT MOVES THROUGH FRIDAY
NIGHT...SPREADING THE SNOW EAST OF THE DIVIDE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR
WYZ030.

HIGH WIND WARNING UNTIL 5 PM MST THURSDAY FOR WYZ019-020.

WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR WYZ001-002-
012>015-023>027.

&&

SHORT TERM...TWB
LONG TERM...SKRBAC
AVIATION...LIPSON
FIRE WEATHER...TWB
Hazardous weather outlook, Dec 24, 1:49 PM MST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
149 PM MST WED DEC 24 2008

WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
149 PM MST WED DEC 24 2008

...WINTER STORM WARNINGS FOR MOST OF WESTERN WYOMING 5 PM TODAY
THROUGH 5 AM FRIDAY MORNING...

...HIGH WIND WARNING FOR EAST CENTRAL WYOMING INCLUDING CASPER
THROUGH CHRISTMAS DAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SNOWFALL WILL INCREASE OVER WESTERN WYOMING THIS EVENING AND WILL
INTENSIFY TONIGHT. THIS SNOWFALL WILL CAUSE ROADWAYS...ESPECIALLY
MOUNTAINS PASSES ACROSS WESTERN WYOMING TO BECOME SNOW PACKED AND
SLICK.

ADDITIONALLY...STRONG WINDS WILL BE FOUND OVER THE WIND CORRIDOR
FROM THE GREEN MOUNTAINS TO CASPER. SOUTHWEST WINDS WILL CONTINUE TO
INCREASE TO 35 TO 45 MPH...WITH GUSTS TO 60 MPH THIS EVENING THROUGH
LATER TONIGHT. THOSE TRAVELING ACROSS WESTERN WYOMING...OR IN HIGH
PROFILE VEHICLES ACROSS EASTERN WYOMING WILL WANT TO CHECK CURRENT
CONDITIONS AND FORECASTS BEFORE TRAVELING THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOWFALL ACROSS WESTERN WYOMING WILL CONTINUE INTO CHRISTMAS
DAY. THIS SYSTEM IS EXPECTED TO PRODUCE SIGNIFICANT SNOWFALL ACROSS
THE WESTERN MOUNTAINS AND VALLEYS. SNOWFALL OF 15 TO 25 INCHES IN THE
MOUNTAINS IS EXPECTED...WITH AS MUCH AS 2 TO 3 FEET OVER PORTIONS OF
THE SALT RIVER AND WYOMING RANGES. THE WESTERN VALLEYS ARE EXPECTED
TO RECEIVE 8 TO 15 INCHES. SOUTHWEST TO WEST WINDS ARE EXPECTED AS
WELL PRODUCING BLOWING AND DRIFTING SNOW. SIGNIFICANT IMPACT TO
TRAVEL OVER WESTERN WYOMING IS EXPECTED. SEE THE WINTER STORM WARNING
PRODUCT FOR MORE INFORMATION.

STRONG SOUTHWEST WINDS ACROSS EAST CENTRAL WYOMING WILL OCCUR
FROM EASTERN SWEETWATER COUNTY TO CASPER INCLUDING THE GREEN
MOUNTAINS THROUGH THURSDAY AFTERNOON. HIGH WIND...SUSTAINED
WIND SPEEDS OF 40 MPH OR GREATER WITH GUSTS OF 60 MPH OR GREATER...
ARE EXPECTED. SEE THE HIGH WIND WARNING PRODUCT FOR MORE
INFORMATION.

ANOTHER STORM SYSTEM WILL BRING YET ANOTHER ROUND OF SNOW TO THE FAR
WEST OVER THE WEEKEND. HOLIDAY TRAVELLERS SHOULD CHECK THE LATEST
FORECAST AND ROAD CONDITIONS BEFORE VENTURING OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND WIND SPEEDS
TODAY. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
December 24, 4:00 PM MST to December 25, 10:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Yellowstone National Park

When
December 24, 6:00 PM MST to December 25, 7:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
December 24, 10:30 PM MST to December 25, 10:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains West

When
December 24, 11:00 PM MST to December 25, 11:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
December 24, 11:00 PM MST to December 25, 11:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
December 24, 11:00 PM MST to December 25, 11:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
December 25, 12:00 AM MST to December 26, 12:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
December 25, 12:00 AM MST to December 26, 12:00 AM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin

When
December 25, 12:00 AM MST to 11:00 PM MST
Where
Upper Green River Basin forecast zone
Reported by
Trained Spotter
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142176, 142175, 142177, 142178, 142180, 142181, 142179, 142182, 142183.